Existence, multiplicity and numerical examples for Schrödinger systems with nonstandard p(x)-growth conditions


In this paper, we deal with the Schrödinger’s problems, in the first part we study the theoretical side, we show the existence of at least three weak solutions, our main tools are based on variational inequalities, more precisely, using the three critical points theorem due to Ricceri, existence and multiplicity results are established. In the second part, we are interested in the application side, more exactly, we examine some computational problems on the discretization of finite elements of the p(x)-Laplacian, we propose a quasi-Newton minimization approach for the solution, our numerical tests show that these algorithms are able to resolve the problems with p(x)-Laplacian, for different values of p(x).

This is a preview of subscription content, log in to check access.


  1. 1.

    E. Acerbi and G. Mingione, Regularity results for a class of functionals with nonstandard growth, Arch. Ration. Mech. Anal., 156 (2001), 121–140.

    MathSciNet  MATH  Google Scholar 

  2. 2.

    G. A. Afrouzi and S. Heidarkhani, Existence of three solutions for a class of Dirichlet quasilinear elliptic systems involving the (p1, p2, …, pN)-Laplacian, Nonlinear Anal., (2009), 135–143.

    Google Scholar 

  3. 3.

    S. Babaie-Kafaki and R. Ghanbari, A hybridization of the polak-ribière-polyak and fletcher-reeves conjugate gradient methods, Numer. Algorithms, (2015), 481–495.

    Google Scholar 

  4. 4.

    J. W. Barrett and W. B. Liu, Finite element approximation of the p-Laplacian, Math. Comp., 61(204) (1993), 523–537.

    MathSciNet  MATH  Google Scholar 

  5. 5.

    R. Bermejo and J.-A. Infante, A multigrid algorithm for the p-Laplacian, SIAM J. Sci. Comput., 21(5) (2000), 1774–1789.

    MathSciNet  MATH  Google Scholar 

  6. 6.

    R. J. Biezuner, J. Brown, G. Ercole, and E. M. Martins, Computing the first Eigenpair of the p-Laplacian via inverse iteration of sublinear supersolutions, J. Sci. Comput., 52(1) (2012), 180–201.

    MathSciNet  MATH  Google Scholar 

  7. 7.

    D. Breit, L. Diening, and S. Schwarzacher, Finite element approximation of the p(x)-Laplacian, SIAM J. Numer. Anal., 53(1) (2015), 551–572.

    MathSciNet  MATH  Google Scholar 

  8. 8.

    M. Caliari and S. Zuccher, The inverse power method for the p(x)-Laplacian problem, J. Sci. Comput., 65(2), (2015), 698–714.

    MathSciNet  MATH  Google Scholar 

  9. 9.

    M. Caliari and S. Zuccher, Quasi-Newton minimization for the p(x)-Laplacian problem, J. Computational and Applied Mathematics, 309 (2017), 122–131.

    MathSciNet  MATH  Google Scholar 

  10. 10.

    L. M. Del Pezzo and S. Martínez, Order of convergence of the finite element method for the p(x)-Laplacian, IMA J. Numer. Anal., 35(4) (2015), 1864–1887.

    MathSciNet  MATH  Google Scholar 

  11. 11.

    L. M. Del Pezzo, A. L. Lombardi, and S. Martínez, Interior penalty discontinuous Galerkin FEM for the p(x)-Laplacian, SIAM J. Numer. Anal., 50(5) (2012), 2497–2521.

    MathSciNet  MATH  Google Scholar 

  12. 12.

    J. E. Dennis and R. B. Schnabel, Numerical Methods for Unconstrained Optimization and Nonlinear Equations, In: Classics in Applied Mathematics, vol. SIAM, Philadelphia, PA, USA, 1996.

    Google Scholar 

  13. 13.

    A. Djellit and S. Tas, Existence of solutions for a class of elliptic systems in ℝN involving the p-Laplacian, Electron. J. Differential Equations, (2003), 1–8.

    Google Scholar 

  14. 14.

    A. Djellit, Z. Youbi, and S. Tas, Existence of solutions for elliptic systems in ℝN involving the p(x)-Laplacian, ejde, Vol. 2012, No. 131, pp. 1–10, 2012.

    MATH  Google Scholar 

  15. 15.

    D. E. Edmunds and J. Rakosnik, Sobolev embeddings with variable exponent, Studia Mathematica, 143(3) (2000), 267–293.

    MathSciNet  MATH  Google Scholar 

  16. 16.

    X. L. Fan, J. S. Shen, and D. Zhao, Sobolev embedding theorems for spaces Wk,p(x) (Ω), J. Math. Anal. Appl., 262 (2001), 749–760.

    MathSciNet  MATH  Google Scholar 

  17. 17.

    X.-L. Fan and D. Zhao, On the spaces Lp(x) and Wm,p(x), J. Math. Anal. Appl., 263(2) (2001), 424–446.

    MathSciNet  MATH  Google Scholar 

  18. 18.

    X.-L. Fan, Q. Zhang, and D. Zhao, Eigenvalues of p(x)-Laplacian Dirichlet problem, J. Math. Anal. Appl., 302(2) (2005), 306–317.

    MathSciNet  MATH  Google Scholar 

  19. 19.

    X.-L. Fan, Y. Z. Zhao, and D. Zhao, compact imbedding theorems with symmetry of Strauss-Lions type for the space W1,p(x) (Ω), J. Math. Anal. Appl., 255 (2001), 333–348.

    MathSciNet  MATH  Google Scholar 

  20. 20.

    A. El Hamidi, Existence results to elliptic systems with nonstandard growth conditions, J. Math. Anal. Appl., 300(1) (2004), 30–42.

    MathSciNet  MATH  Google Scholar 

  21. 21.

    F. Hecht, New development in FreeFem++, J. Numer. Math., 20(3–4) (2012), 251–265.

    MathSciNet  MATH  Google Scholar 

  22. 22.

    A. Hirn, Finite element approximation of singular power-law systems, Math. Comp., 82(283) (2013), 1247–1268.

    MathSciNet  MATH  Google Scholar 

  23. 23.

    Y. Q. Huang, R. Li, and W. Liu, Preconditioned descent algorithms for p-Laplacian, J. Sci. Comput., 32(2) (2007), 343–371.

    MathSciNet  MATH  Google Scholar 

  24. 24.

    T. Iwaniec, J. J. Manfredi, Regularity of p-harmonic functions on the plane, Rev. Mat. Iberoamericana, 5 (1989), 1–19.

    MathSciNet  MATH  Google Scholar 

  25. 25.

    C. T. Kelley, Iterative methods for optimization, In: Frontiers in Applied Mathematics, SIAM, 18, Philadelphia, 1999.

  26. 26.

    S. Kichenassamy and L. Veron, Singular solutions of the p-Laplace equation, Math. Ann., 275 (1985.), 599–615.

    MathSciNet  MATH  Google Scholar 

  27. 27.

    A. Kristaly, Existence of two non-trivial solutions for a class of quasilinear elliptic variational systems on strip-like domains, Proc. Edinb. Math. Soc. (2), 48(2) (2005), 465–477.

    MathSciNet  MATH  Google Scholar 

  28. 28.

    P. L. Lions, The concentration-compactness principale in the calculus of variations. The locally compact case, Part 2, Ann. Inst. H. Inst. H. Poincaré Anal. Non Lineaire, 1 (1984), 223–283.

    MathSciNet  MATH  Google Scholar 

  29. 29.

    S. Ogras, R. A. Mashiyev, M. Avci, and Z. Yucedag, Existence of Solutions for a class of Elliptic Systems in ℝN Involving the (p (x), q (x))-Laplacian, Journal of Inequalities and Applications, 2008 (2008), Article ID 612938, 16 pages.

  30. 30.

    B. Ricceri, Existence of three solutions for a class of elliptic Eigenvalue problems, Math. Comput. Modelling, 32 (2000), 1485–1494.

    MathSciNet  MATH  Google Scholar 

  31. 31.

    B. Ricceri, A three critical points theorem revisited, Nonlinear Analysis, 70 (2009), 3084–3089.

    MathSciNet  MATH  Google Scholar 

  32. 32.

    M. Ruzicka, Electro-rheological fluids: Modeling and mathematical theory, In Lecture Notes in Math., 1784 (2000), Springer-Verlag, Berlin.

    Google Scholar 

  33. 33.

    F. D. Thelin, Local regularity properties for the solutions of a nonlinear partial differential equation, Nonlinear Anal., 6 (1982), 839–844.

    MathSciNet  MATH  Google Scholar 

  34. 34.

    H. Yin and Z. Yang, Three solutions for a class of quasilinear elliptic systems involving the p(x)-Laplace operator, Boundary Value Problems a Springer Open Journal, 2012.

    Google Scholar 

  35. 35.

    X. Xu and Y. An, Existence and multiplicity of solutions for elliptic systems with nonstandard growth condition in ℝN, Mathematische Nachrichten, 268(1) (2004), 31–43.

    MathSciNet  Google Scholar 

  36. 36.

    E. Zeidler, Nonlinear Functional Analysis and its Applications, II/B: Nonlinear Monotone Operators, Springer, New York, 1990.

    Google Scholar 

  37. 37.

    W. Zhikov, Averaging of functionals of the calculus of variations and elasticity theory, Math. USSR Izv., 29 (1987), 33–66.

    MATH  Google Scholar 

  38. 38.

    G. Zhou, Y. Huang, and C. Feng, Preconditioned hybrid conjugate gradient algorithm for p-Laplacian, Int. J. Numer. Anal. Model, 2(Suppl.) (2005), 123–130.

    MathSciNet  Google Scholar 

Download references

Author information



Corresponding authors

Correspondence to Thiziri Chergui or Saadia Tas.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Chergui, T., Tas, S. Existence, multiplicity and numerical examples for Schrödinger systems with nonstandard p(x)-growth conditions. Indian J Pure Appl Math 51, 413–437 (2020). https://doi.org/10.1007/s13226-020-0408-6

Download citation

Key words

  • Nonlinear boundary value problems
  • variable exponent sobolev space
  • multiplicity results
  • quasi-Newton minimization

2010 Mathematics Subject Classification

  • 34B15
  • 35A15
  • 65N38